Alert archive / Arizona / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 66, NWS Tucson, AZ

August 22, 2019Cochise County, Santa Cruz County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 22, 2019, 1:31 PM MST for Cochise County, Santa Cruz County, Arizona. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2019, 1:31 PM MST (20:31 UTC)
Expired
Aug 22, 2019, 2:15 PM MST
In force
44 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cochise County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 58 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2019-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2019-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
2459 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

109 
WUUS55 KTWC 222031
SVRTWC
AZC003-023-222115-
/O.NEW.KTWC.SV.W.0066.190822T2031Z-190822T2115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
131 PM MST Thu Aug 22 2019

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  Southwestern Cochise County in southeastern Arizona...
  Southeastern Santa Cruz County in southeastern Arizona...

* Until 215 PM MST.

* At 130 PM MST, a severe thunderstorm was located over Parker Canyon
  Lake, or 13 miles southwest of Sierra Vista, and is nearly
  stationary.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Parker Canyon Lake, Fort Huachuca and Lochiel. 

This includes Route 83 between mile markers 3 and 9.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3135 11064 3152 11046 3141 11027 3133 11032
      3133 11061
TIME...MOT...LOC 2030Z 033DEG 4KT 3141 11043 

HAIL...0.75IN
WIND...60MPH
 
$$

Cerniglia
1 follow-up statement
891 
WWUS55 KTWC 222110
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
210 PM MST Thu Aug 22 2019

AZC003-023-222120-
/O.EXP.KTWC.SV.W.0066.000000T0000Z-190822T2115Z/
Cochise-Santa Cruz-
210 PM MST Thu Aug 22 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN COCHISE AND
SOUTHEASTERN SANTA CRUZ COUNTIES WILL EXPIRE AT 215 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty 
winds and heavy rain are still possible with this thunderstorm 
through 230 pm.

LAT...LON 3135 11064 3152 11046 3141 11027 3133 11032
      3133 11061
TIME...MOT...LOC 2110Z 033DEG 4KT 3138 11045 

$$

Cerniglia

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 9:50 AM MST, 3 hours 41 minutes earlier.

Area forecast discussion, Aug 22, 9:50 AM MST, 3 hours 41 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
950 AM MST Thu Aug 22 2019

.SYNOPSIS...A more active monsoon pattern will occur through
this weekend with temperatures returning to near or slightly below
normal. High pressure returning for the first half of next week will
usher in drier conditions once again along with above average
temperatures.

&&

.DISCUSSION...Skies are clear for the time being across Southeast
Arizona as indicated by visible and IR satellite imagery. Surface
observations indicate moisture continues to return to the region
with dewpoints in the low and mid 60's in many valley locations. The
added moisture is keeping temperatures a few degrees cooler compared
to 24 hours ago, and our highs later this afternoon should follow
suit, even though values will still peak above normal. PWAT on the
22/12Z KTWC RAOB was just under 1 inch, but we have more instability
to work with today with MU-CAPE around 1200 J/kg and a LI of -3.
Many CAM solutions including the U of A WRFNAM, WRFGFS and 4km NAM
Nest were fairly consistent with hitting Cochise, Santa Cruz and
southern Pima Counties pretty hard this afternoon with convection
and heavy rainfall. Expect storms to initiate over terrain first
before moving into the valleys with colliding outflows and
subsequent storm development to be the story. With 1800 J/kg of
DCAPE from the sounding this morning, we expect the primary threat
today to be gusty winds with a few strong or even severe storms.
With how hot and dry its been the last several days, expect outflows
to kick up some dust across mainly Pima County as storms move
westward, with reduced visibility at times. All this said, made some
short term tweaks to the grids regarding PoPs and QPFs as well as
added blowing dust to the weather grids. For more information on the
forecast into this weekend and beyond, please refer to the previous
discussion.

&&

.AVIATION...Valid through 23/18Z.
FEW-SCT clouds at 10k-14k ft MSL west of KTUS and SCT-BKN clouds
south and east of KTUS through the forecast period. Isolated to
scattered TSRA/SHRA will develop early this afternoon primarily from
KTUS/KOLS eastward with brief MVFR vsby/cigs possible, particularly
near terrain. Precip decreasing this evening though a few -SHRA
could linger overnight near the International border including
KDUG/KOLS. Gusty outflow winds are possible near TSRA/SHRA up to
around 40 kts. Otherwise, SFC wind mainly SWLY to WLY around 7-14
kts becoming primarily SLY overnight. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Mainly afternoon and evening thunderstorm chances
increase starting today to include much of southeast Arizona and
will continue into the weekend before drier weather returns early
next week. The return of deeper monsoonal moisture will allow
temperatures to fall back to near seasonal levels by Friday which
will remain through the weekend before warmer temperatures return
next week. Any thunderstorms that do develop may produce gusty and
erratic outflow winds. Otherwise, 20-ft winds will generally follow
normal diurnal trends at less than 15 mph.

&&

.PREV DISCUSSION...Latest models continued to advertise a more
activate thunderstorm pattern developing through this coming
weekend. Deep moisture pooled south of the region was progged to
spread northward into southeast Arizona by late Friday. This
increase in moisture will signal an upswing in daily showers and
thunderstorms, especially on Friday and Saturday. This more active
thunderstorm pattern will be brief, as models showed another dry
spell for early next week along with a return of very hot
temperatures. In the meantime, the increase in moisture and
subsequent thunderstorms will help cool daytime temperatures to near
or slightly below normal.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 1:34 PM MSTSpecial Weather StatementTWCSanta Cruz26 min
Aug 22, 2:01 PM MSTAreal Flood AdvisoryTWCCochise, Santa Cruz119 min
Aug 22, 2:04 PM MSTSpecial Weather StatementTWCCochise26 min
Aug 22, 2:21 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz54 min
Aug 22, 2:50 PM MSTSevere Thunderstorm WarningTWCCochise40 min
Aug 22, 2:53 PM MSTAreal Flood AdvisoryTWCCochise2 hr
Aug 22, 3:14 PM MSTFlash Flood WarningTWCCochise4 hr
Aug 22, 4:02 PM MSTSpecial Weather StatementTWCSanta Cruz43 min
Aug 22, 4:10 PM MSTFlash Flood WarningTWCSanta Cruz3 hr
Aug 22, 4:34 PM MSTSpecial Weather StatementTWCSanta Cruz41 min
Aug 22, 4:42 PM MSTSevere Thunderstorm WarningTWCSanta Cruz48 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.